Virginia, 2018

Flooding in Virginia, September 17 to 19, 2018

September 17 to 19, 2018 · NWS LWX · 28 events in 11 counties and zones

The remnants of Florence slowly tracked through the area on the 17th and 18th. Plenty of tropical moisture caused showers and thunderstorms to contain locally heavy rainfall, which led to instances of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The remnants of Florence slowly tracked through the area on the 17th and 18th. Plenty of tropical moisture caused showers and thunderstorms to contain locally heavy rainfall, which led to instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 17, 2:57 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Sep 17, 2:57 AM EST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
357 AM EDT Mon Sep 17 2018

.SYNOPSIS...
The remnants of Florence will lift north through Appalachians
and Ohio Valley today before passing by to our north Tuesday.
High pressure will return for the middle portion of the week. A
cold front may approach the region this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The surface low pressure for TD Florence currently located near
the VA/KY border early this morning. The upper level low looks
to be a little displaced from that...a consequence of the
circulation attempting to cross the mountains. Nonetheless, a
stream of rich tropical moisture continues to stream inland.
This plume has thus far remains south of Charlottesville-Elkins,
although mesoscale guidance suggests it will engulf the central
foothills/valley and the southern Potomac Highlands by sunrise.
Associated precipitable waters at or above 2 inches, with warm
rain processes clearly evident. Moisture transport into the
eastern facing slopes suggests that there will be enhancement
too.

Over the course of the day, the corridor of high moisture
transport will slide north, reaching the northern Blue
Ridge/Catoctins and northern Potomac Highlands...and maybe into
DC and Baltimore. At the same time, a decent amount of
instability will advect north, suggesting that the precipitation
will be less synoptic and more convective in nature. HREF max
3-hr qpf suggests that up to 2 inches could fall within that
period. With that in mind, will be expanding the Flash Flood
Watch to the east.

In addition, there will be quite a bit of shear available in the
high theta-e air, so some updraft rotation will be possible.
Have scattered thunder in the forecast to account for this.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The cold front associated with the remnants of Florence will
pass through Tuesday, and additional showers are likely with
possible thunderstorms. The best chance for convection will be
across eastern areas, where warm and humid air will hang on
longer ahead of the front. A couple stronger storms are possible
across these areas as well. Localized flooding cannot be ruled
out due to the tropical moisture in place ahead of the
boundary.

Conditions will improve Wednesday as high pressure builds,
allowing the are to dry out.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
On Thursday, surface high pressure centered over eastern Canada will
wedge south into the Northeastern and Mid-Atlantic states allowing
for dry conditions over our region. The high pressure will move
offshore into Friday as a cold front approaches our area from the
northwest. Southerly flow will settle over us while warm and moist
air is advected into our region.

Guidance suggests that the front will be over our CWA Friday night
into Sunday, but its strength and precipitation amounts are still
uncertain as solutions diverge on these matters. With pulses of
upper level energy, waves of low pressure along the front and
diurnal heating, cannot rule out showers and thunderstorms during
this period.
&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Flight categories dropping through MVFR as rainfall approaches,
and believe all terminals will be IFR or lower by dawn. There
should be a gradual improvement during the day as ceilings lift
due to diurnal heating/increase in LCLs. As the rainfall
becomes more convective this afternoon, localized bursts of
heavier rain will result in brief reductions...some of which
will be difficult to resolve in explicit forecasts. There could
be a few thunderstorms too, which may result in localized gusty
winds.

Expect a return to IFR tonight due to the humid airmass in
place.

Conditions should gradually improve Tuesday as a cold front
slowly exits to the east, but at least occasional restrictions
are still likely during this time.

Overall VFR conditions expected over the terminals on Wednesday
and Thursday as high pressure remains in control. Possible
showers and thunderstorms Friday into Saturday may bring periods
of Sub-VFR conditions as a cold front approaches and stalls
near/over our region.

&&

.MARINE...
An increasing wind field suggests at least a persistence if not
gradual uptick in 20+ knot gusts this morning. The wind field
increases further after daybreak with more favorable southerly
trajectories and some increased daytime mixing. Therefore, the
SCA expands to all waters today through early Tuesday morning
(likely peaking tonight). Heavy showers and isolated thunderstorms
may produce a few gale force wind gusts or even a waterspout
over the waters this afternoon and evening.

There is likely to be a lull in the winds over more sheltered waters
(north of North Beach on the bay and the middle and upper Potomac)
during the day Tuesday as a cold front slowly crosses, with the
gradient weakening. Northerly winds increase by late Tuesday
afternoon and persist at least into the evening, when the SCA again
expands to include all waters. It may need to be expanded/extended
further into Wednesday morning before the gradient diminishes.

A high pressure will move east and away from our area Thursday into
Friday while a cold front approaches from the northwest. The front
will then stall near/over us into Saturday. Periods of Small Craft
Advisory may be reached Thursday into Saturday due to an increase in
mixing.

&&

.HYDROLOGY...
Heavy rainfall is imminent across west-central Virginia, eastern
West Virginia and west-central Maryland. The heaviest rainfall
totals (2 to 4 inches with isolated maxima in excess of 6
inches) appear most likely over west-central Virginia, with the
highest amounts over east-facing slopes. Further north into
eastern West Virginia and west-central Maryland, areal average
amounts of 1 to 3 inches with locally higher amounts are
expected. Although expected amounts are a touch lower further
north, Flash Flood Guidance (the amount of rainfall needed to
bring streams to bankful) is lower, so the threat for flooding
and subsequently the Flash Flood Watch covered these areas.

In addition, the latest model guidance suggests nearly a dozen
forecast points on main stem rivers in the Shenandoah and
Potomac River basins may flood in the next few days. River Flood
Watches have been issued for these points.

Given the tropical airmass and unidirectional flow, showers and
isolated thunderstorms with very heavy rain are still expected
east to I-95 (though not quite as widespread). Any training
could enhance the flood threat on a more isolated basis, even
into the metro areas. Therefore, the Flash FLood Watch has been
expanded east to I-95.

Flooding seems likely given the above forecasted rainfall
totals, with rapid rises on some streams and creeks as well as
urban areas possible. Water will run off into main stem rivers
which may experience flooding through the middle of the week,
even downstream in areas that don't receive as much rain.

&&

.TIDES/COASTAL FLOODING...
Water levels running about a foot above astronomical normals in
the Chesapeake Bay and near 1.5 ft above in the tidal Potomac.
Believe that these will increase slightly today and especially
tonight as flow become southerly in advance of a cold front. In
addition, the night time tide is the higher astronomically by
about a half foot. Consequently, do not believe that there will
be much inundation today, and am comfortable without additional
Advisory headlines. Tonight will be a different story. Since
much can change in 24 hours, will hold off on those Advisories
at this time.

The upper tidal Potomac will be the exception to this, as model
guidance continuing to indicate that there will be several
rounds of minor inundation with each high tide at the Southwest
Waterfront. Alexandria cresting within an inch of the threshold
at this time, and is forecast to do the same this afternoon and
late tonight. That supports our Advisory for DC today but not
for Alexandria...for now. If observations run higher than the
forecast, Alexandria could be added.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 10 AM EDT this morning through late
     tonight for DCZ001.
     Coastal Flood Advisory until 6 PM EDT this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ501-502.
     Flash Flood Watch from 10 AM EDT this morning through late
     tonight for MDZ003>006-011-503>507.
     Coastal Flood Advisory until noon EDT today for MDZ017.
     Coastal Flood Advisory until 5 AM EDT early this morning for
     MDZ014.
VA...Flash Flood Watch through this evening for VAZ025>027-029-
     036>040-503-504-507-508.
     Flash Flood Watch from 10 AM EDT this morning through late
     tonight for VAZ028-030-031-050>054-501-502-505-506.
     Coastal Flood Advisory until 4 AM EDT early this morning for
     VAZ054.
WV...Flash Flood Watch through this evening for WVZ050-055-501>506.
     Flash Flood Watch from 10 AM EDT this morning through late
     tonight for WVZ051>053.
MARINE...Small Craft Advisory until 9 AM EDT Tuesday for ANZ530-531-535-
     538-539.
     Small Craft Advisory from 4 PM to 10 PM EDT Tuesday for ANZ530-
     531-535-536-538-539.
     Small Craft Advisory until 9 AM EDT Tuesday for ANZ532-536-540.
     Small Craft Advisory from 4 PM Tuesday to 2 AM EDT Wednesday
     for ANZ532-540.
     Small Craft Advisory until 2 AM EDT Wednesday for ANZ533-534-
     537-541>543.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS/DHOF
LONG TERM...IMR
AVIATION...IMR/HTS
MARINE...IMR/HTS
HYDROLOGY...HTS/DHOF
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Sep 17, 4:26 AM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
526 AM EDT Mon Sep 17 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-180930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
526 AM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

As the remnants of Florence weaken and eject northeast, heavy
rainfall will be possible. A Flash Flood Watch has been issued
for communities along and west of I-95. Scattered incidents of
flooding are possible.

There is an isolated threat for severe thunderstorms this afternoon
and evening. An isolated tornado cannot be ruled out during this
time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Main stem river flooding is becoming increasingly likely on the
Shenandoah and Potomac River basins through midweek. Please refer
to the latest River Flood Watches for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-180930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
526 AM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

As the remnants of Florence weaken and eject northeast, heavy
rainfall can be expected. A Flash Flood Watch is in effect.
Numerous incidents of flooding are likely.

There is an isolated threat for severe thunderstorms Monday
through Monday evening. An isolated tornado cannot be ruled out
during this time.

The combination of gusty winds and saturated ground may result in
downed trees and isolated power outages from early Monday morning
through Monday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Main stem river flooding is becoming increasingly likely on the
Shenandoah and Potomac River basins through midweek. Please refer
to the latest River Flood Watches for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 flood. Local standard time, as filed.

Flood, Augusta

When
September 17, 7:44 AM EST to 9:44 AM EST
Where
Augusta County, 1.53 mi E of Sherando to 1.54 mi E of Sherando
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.984, -78.972

Howardsville Turnpike was closed at the intersection with China Clay Road.

Flood, Augusta

When
September 17, 8:20 AM EST to 10:20 AM EST
Where
Augusta County, 0.16 mi NE of Augusta Spgs to 0.21 mi NE of Augusta Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.102, -79.318

Estaline Valley Road was closed due to flooding.

Flood, Augusta

When
September 17, 8:22 AM EST to 7:30 PM EST
Where
Augusta County, 2.18 mi SE of Waynesboro Arpt to 2.44 mi SE of Waynesboro Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.059, -78.900

The stream gauge indicated minor flooding at Rife Road. The gauge crested at 10.5 feet, above the flood stage of 9 feet.

Flood, Augusta

When
September 17, 8:22 AM EST to 7:30 PM EST
Where
Augusta County, 2.14 mi SE of Waynesboro Arpt to 2.17 mi SE of Waynesboro Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.060, -78.900

The water level at Waynesboro near Rife Road surpassed flood stage of 10.5 feet, cresting at 13.14 feet on September 17th at 12:45 PM.

Flood, Nelson

When
September 17, 8:30 AM EST to 10:30 AM EST
Where
Nelson County, 2.13 mi WSW of Buffalo Mines to 2.18 mi WSW of Buffalo Mines
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.719, -79.067

There was a swift water rescue on the bridge over Piney River.

Flood, Nelson

When
September 17, 8:30 AM EST to 10:30 AM EST
Where
Nelson County, Lovingston to 0.28 mi E of Lovingston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.770, -78.880

Crabtree Falls highway was closed due to flooding.

Flood, Nelson

When
September 17, 8:30 AM EST to 10:30 AM EST
Where
Nelson County, 0.93 mi W of Nellysford to 0.96 mi W of Nellysford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.882, -78.897

Glenthorn Loop Road was closed due to flooding.

Flood, Augusta

When
September 17, 8:36 AM EST to 6:50 PM EST
Where
Augusta County, 1.95 mi SE of Waynesboro Arpt to 1.69 mi SE of Waynesboro Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.057, -78.908

The stream on south River at Waynesboro crested above the flood stage of 8 feet at 9.5 feet. Portions of the Club Court neighborhood flooded.

Flood, Augusta

When
September 17, 8:36 AM EST to 6:50 PM EST
Where
Augusta County, 1.76 mi SE of Waynesboro Arpt to 1.83 mi SE of Waynesboro Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.060, -78.910

The water level surpassed flood stage of 9.5 feet, cresting at 11.92 feet on September 17th at noon. Portions of the Club Court neighborhood was flooded.

Flood, Nelson

When
September 17, 10:15 AM EST to 4:38 PM EST
Where
Nelson County, 2.07 mi S of Roseland to 0.39 mi NNW of Colleen
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.720, -78.980

The water level on the Tye River in Lovingston surpassed flood stage of 13 feet, cresting at 15.6 feet on September 17th at 12:45 PM. Roseland Road was flooded. Agricultural fields near the river were flooded.

Flood, Madison

When
September 17, 10:24 AM EST to 12:24 PM EST
Where
Madison County, 0.51 mi SE of Peola Mills to 1 mi NE of Peola Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.525, -78.263

Multiple roads were flooded and closed in the Ethan area.

Flood, Albemarle

When
September 17, 10:30 AM EST to 12:30 PM EST
Where
Albemarle County, 3.5 mi N of Ivy to 3.27 mi N of Ivy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.100, -78.590

The stream gauge at Mechums River indicated that minor flooding was occurring when it crested above the flood stage of 11 feet.

Flood, Greene

When
September 17, 10:51 AM EST to 12:51 PM EST
Where
Greene County, 2.21 mi ENE of Lydia to 2.37 mi SW of Kinderhook
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.343, -78.463

Octonai Road was closed and flooded near south River Road. Every Run Road and Route 634 were also flooded and closed in the area.

Flood, Nelson

When
September 17, 11:06 AM EST to 1:06 PM EST
Where
Nelson County, 2 mi N of Lovingston to 2.29 mi N of Faber
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.799, -78.880

Numerous roads were closed due to flooding in Nelson County.

Flood, Nelson

When
September 17, 11:06 AM EST to 4:08 PM EST
Where
Nelson County, 1.35 mi N of Adial to 1.25 mi N of Adial
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.869, -78.824

The stream gauge on Rockfish River crested at 13.2 feet, above the flood stage of 12 feet. Water covered a portion of Route 617 near the river. Also, nearby fields were flooded.

Flood, Albemarle

When
September 17, 11:30 AM EST to 1:30 PM EST
Where
Albemarle County, 2.35 mi SSE of Free Union to 2.23 mi SSE of Free Union
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.137, -78.560

The stream gauge at Morrmans River near Free Union indicated that minor flooding occurred when it crested above the flood stage of 14 feet.

Flood, Albemarle

When
September 17, 11:39 AM EST to 1:39 PM EST
Where
Albemarle County, 1.86 mi NE of Farmington to 2.24 mi N of Rugby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.068, -78.525

Several roads were closed in Albemarle County.

Flood, Rockingham

When
September 17, 11:47 AM EST to September 18, 4:19 AM EST
Where
Rockingham County, 4.28 mi S of Grottoes to 2.23 mi S of Grottoes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.209, -78.842

The water level at the Harriston Gauge along the South River surpassed the flood stage of 9.5 feet, and crested at 12.32 feet on September 17th at 6:00 PM EST.

Trixie Lane was flooded. Water approached homes near the river. Water reached a low spot on Route 625. The very end of Route 770 was flooded, along with nearby fields.

Flood, Augusta

When
September 17, 12:11 PM EST to 2:11 PM EST
Where
Augusta County, 0.73 mi WSW of Churchville to 1.26 mi SSW of Churchville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.226, -79.162

Numerous roads were closed in the Churchville area and throughout Augusta County.

Flood, Augusta

When
September 17, 4:00 PM EST to September 18, 1:16 PM EST
Where
Augusta County, 1.44 mi S of Mt Meridian to 0.81 mi SSW of Mt Meridian
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.249, -78.868

The water level at Grottoes on the Middle River passed flood stage of 12 feet. The water crested at 17.83 feet at 6:30 AM, September 18th.

Water approached a driveway near Route 778, and water approached Route 774.|Fields along the river were to flooded.

Flood, Page

When
September 17, 4:54 PM EST to 6:54 PM EST
Where
Page County, 0.87 mi ESE of Luray to 0.74 mi WNW of Fairview
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.665, -78.455

Several roads were closed in Page County.

Flood, Frederick

When
September 17, 4:58 PM EST to 6:58 PM EST
Where
Frederick County, 2.19 mi ENE of Hayfield to 1.21 mi SSE of Mt Pleasant
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.242, -78.262

Several roads were closed in Frederick County.

Flood, Shenandoah

When
September 17, 5:01 PM EST to 7:01 PM EST
Where
Shenandoah County, 0.26 mi SSE of Woodstock to 0.84 mi NW of Seven Fountains
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.876, -78.519

Several roads were closed in Shenandoah County.

Flood, Rappahannock

When
September 17, 8:16 PM EST to 10:16 PM EST
Where
Rappahannock County, 0.88 mi SE of Washington to 2.14 mi SSW of Massies Corner
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.710, -78.160

Over a dozen roads were closed across Rappahannock County due to flooding.

Flood, Shenandoah

When
September 17, 10:30 PM EST to 11:45 PM EST
Where
Shenandoah County, 2.05 mi ENE of Woodstock to 0.76 mi SSE of Maurertown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.886, -78.483

The river level at Mount Jackson on the Shenandoah River surpassed flood stage of 13 feet, cresting at 13.05 feet.

Agricultural flooding took place along the river. Water approached a road near the river in Mount Jackson. Downstream, several low water crossings were flooded between Woodstock and Strasburg.

Flood, Page

When
September 18, 12:23 AM EST to 10:51 PM EST
Where
Page County, 0.71 mi WNW of Leaksville to 1.47 mi NE of Leaksville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.633, -78.543

Water level at the gauge along the South Fork Shenandoah River at Luray surpassed flood stage of 14 feet. The water crested at 17.63 feet at 10:15 AM ES, September 18th.

Water covered the entire parking area at the Bixlers Ferry boat launch. Portions of Kaufmann Mill Road, Ganders Drive, and Egypt Bend Road were flooded. Water covered yards and fields near the river southwest of Luray.

Flood, Augusta

When
September 18, 5:18 AM EST to 7:18 AM EST
Where
Augusta County, 1.06 mi ENE of Piedmont to 1 mi ENE of Piedmont
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.228, -78.883

Battlefield Road at Hatchery Road was closed due to high water. A water rescue occurred for a car that drove into the high water.

Flood, Warren

When
September 18, 12:11 PM EST to September 19, 7:34 AM EST
Where
Warren County, 1.75 mi WSW of Front Royal to 1.66 mi WSW of Front Royal
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.910, -78.210

Water level at the gauge along the South Fork Shenandoah River at Front Royal surpassed flood stage of 12 feet. The water crested at 14.34 feet at 9:15 PM EST, September 18th.

Railroad tracks along the river south of Front Royal began to flood. Water approached structures in Riverton. Backwater begins to creep up Luray Avenue toward the railroad trestle. A riverside parking area at the end of Luray Avenue was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784665, 784666, 784667, 788336, 784668, 784669, 784681, 784549, 784684, 788332, 784682, 784683, 784685, 784686, 784687, 784688, 784689, 784663, 784690, 788090, 784691, 784692, 784693, 784694, 787001, 788322, 784695, 788083.